Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Oct 15, 2021, 10:46 PM EDT for Rensselaer County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2021, 10:46 PM EDT (02:46 UTC)
- Expired
- Oct 15, 2021, 11:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Albany, NY
- Hail
- 0.00 in
- Wind
- 30
County Rensselaer County, NY
The radar
The Albany radar (KENX), 27 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
191
WWUS81 KALY 160246
SPSALY
Special Weather Statement
National Weather Service Albany NY
1046 PM EDT Fri Oct 15 2021
NYZ050-052-053-160315-
Eastern Albany NY-Western Rensselaer NY-Southern Saratoga NY-
1046 PM EDT Fri Oct 15 2021
...A thunderstorm will impact portions of northeastern Albany, south
central Saratoga and northwestern Rensselaer Counties through 1115
PM EDT...
At 1044 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colonie, moving northeast at 15 mph.
HAZARD...Wind gusts up to 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains could cause poor drainage
flooding and ponding of water on roadways. Rainfall rates
may approach a half an inch in an hour.
Locations impacted include...
Albany, Troy, Clifton Park, Cohoes, Watervliet, Rensselaer, Colonie,
Latham, Delmar, Guilderland, Menands, Voorheesville, Green Island,
Waterford, Loudonville, Center Brunswick, Wynantskill, Halfmoon,
South Troy and Shakers.
This includes the following highways...
Interstate 90 between exits 8 and 25.
Interstate 87 between exits 23 and 7, and between exits 8A and 9.
Interstate 787 between exits 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4258 7380 4269 7400 4276 7392 4278 7381
4279 7383 4282 7386 4291 7376 4279 7352
TIME...MOT...LOC 0244Z 216DEG 14KT 4270 7385
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
WASULAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Oct 15, 8:12 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 15, 8:12 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 812 PM EDT Fri Oct 15 2021 .SYNOPSIS... An unseasonably warm and moist airmass will remain in place tonight through Saturday. Occasional showers and a few thunderstorms will be found from Albany north and west tonight. Saturday will start mainly dry, but a band of showers and thunderstorms will move across the region along a cold front from west to east in the afternoon and evening with locally heavy rain and brief gusty winds. It will be much cooler with a few showers on Sunday and Monday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Update...As of 728 PM EDT...Cluster of showers and thunderstorms continues to decay as it moves east along a boundary towards the northern Catskills, Great Capital Region and Taconics. We increased the PoPs to likely and categorical over the Schoharie Valley and northern Catskills. High chance further east with a slight chance of instability with weak elevated instability aloft. Previous near term... Isentropic lift/low level jet magnitudes will increase from the southwest this evening into the early part of the overnight hours. A pocket of steep lapse rates in the 850 to 700 mb layer will coincide with the strengthening LLJ, contributing to 500-750 J/kg of MUCAPE (elevated) per the 12Z HREF. As such, CAMs tend to depict the maintenance or development of scattered showers and isolated thunderstorms mainly from the I-88 corridor to the Capital Region and southern Vermont and points north and west this evening into the overnight hours. Greatest probability of thunder will be over the western Mohawk Valley and southern Adirondacks. Due to 30-40 kt of deep layer shear and midlevel dry air, some hail cannot be ruled out in the strongest updrafts here. Activity should wane somewhat in the 06-12Z timeframe. Otherwise, a very mild night is expected with partly to mostly cloudy skies and a strengthening south wind developing. Lows in the upper 50s to mid-60s expected. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Saturday, a deep trough will become negatively tilted as it swings into the Northeast. At the surface, a cyclone will develop northeastward from southern into central Quebec, driving a strong cold front through the forecast area during the afternoon and evening. Ahead of the front, SSE winds will continue to usher in an unseasonably warm and humid airmass, with high temperatures likely reaching the upper 60s to upper 70s depending on the degree of clearing of multilayer clouds ahead of the front. The exception will be over the southern Adirondacks where the front will pass sooner and limit warming potential to the low 60s. It will be quite breezy as well, especially within southerly wind-prone areas such as the Hudson Valley due to channeled flow. Depending on the degree of mixing, 30 kt wind gusts are possible from the late morning into the early afternoon. To various degrees, CAMs are depicting a narrow cold frontal rainband passing west to east through the forecast area in the afternoon and evening. This typically leads to concern for gusty winds in a strongly forced, low-CAPE, high shear environment. 925 mb winds are forecast to be 40-50 kt by the NAM ahead of the front. There are a few mitigating factors with respect to these winds mixing to the surface and posing a higher-end strong/damaging wind gust threat. The first is paltry surface- based instability forecast by models, generally 200 J/kg or less. The second is 0-3km lapse rates are forecast to be somewhat weak, although the GFS has a bit greater lapse rates than the NAM. Both of these factors should depend at least partially on the degree of clearing that takes place ahead of the front. The third factor is that 925-850 mb winds behind the front are forecast to be weaker than those ahead of the front. So the current expectation is for gusty winds in the 30-40kt range being possible along the front, with a lower probability for isolated damaging wind gusts to 50 kt. SPC MRGL risk captures this scenario well. CAMs within the 12Z HREF suite are somewhat variable on timing, with the NAM3km a slow outlier. Most likely timing for gusty winds along the front is roughly 1-4 pm for the southern Adirondacks and Mohawk Valley, I-87 corridor and eastern Catskills 4-7 pm, and western New England 6-9 pm. Heavy downpours will accompany the front with PWAT values of 1.5-1.75 inches, but the progressive system should limit the flooding threat. Strong cold advection will occur behind the front later Saturday into Saturday night with 850 mb temps falling from the low to mid teens into the low single digits. A few hours of stratiform rain is likely behind the frontal passage, but this should diminish Saturday night. The cold advection should set the lake effect machine into motion, as lake temps are still around +17C, so will carry PoPs north/west of Albany for Saturday night. Lows should be mainly back into the 40s with sky cover ranging from mostly clear over the Mid Hudson Valley to mostly cloudy over the southern Adirondacks. Sunday into Sunday night, 500 mb trough axis should be overhead with heights in the mid to upper 540s (dam), 1 to 2 standard deviations below normal. Any sunshine early should be self- defeating with cold temps aloft, so mostly cloudy skies with a few scattered instability showers should be the rule. Coverage will be more numerous over the western Adirondacks with the added lake effect moisture and instability. Highs are expected to be back near normal for the first time in quite a while, mainly 50s to low 60s. More of the same Sunday night with some of the clouds scattering out with the loss of diurnal heating. Lows near normal in the upper 30s to low 40s. && .LONG TERM /MONDAY THROUGH FRIDAY/... The extended opens with cyclonic flow aloft, as a mid and upper level trough moves slowly eastward across eastern Canada and the Northeast. In the cyclonic flow, a sfc trough will focus some isolated to scattered showers from the Capital Region and the Berkshires north and west. The cool pool to the trough will still be over the region with relatively steep lapse rates. Expect more clouds than sun and cool conditions with temps near or slightly below normal. Highs will be in the mid and upper 50s in the the lower elevations and mid 40s to lower 50s over the higher terrain Monday night into Tuesday...The upper level trough continues to slowly lift to the east/northeast across the Canadian Maritimes. High pressure will be building in from the TN Valley and the Southeast. A few showers will be left Monday night downstream of Lake Ontario for the western Mohawk Valley and the western Adirondacks. Otherwise, decreasing clouds and cool conditions with lows in the 30s to lower 40s. Tuesday will continue to feature a mix of sun and clouds with the chilly pocket of cold air aloft. A few showers may impact the southern Greens and northern Berkshires. Highs will be near normal with upper 50s to lower 60s in the valleys and upper 40s to mid 50s over the higher terrain. Tuesday night through Wednesday Night...Mid and upper level heights will begin to rise with high pressure building in from the south. Temps will modify to slightly above normal readings with upper 30s to mid 40s for lows each night and highs rebounding into the lower to mid 60s in the valleys, and 50s over the higher terrain. Thursday through Friday...The next system approaches from the Upper Midwest and the Great Lakes Region. A weak warm front may bring a few showers from the Capital Region north and west with the weak isentropic lift THU pm. Max temps should be similar to Wed with even a few upper 60s over the mid Hudson Valley and NW CT. Mid and upper level heights fall Thu night into Fri based on the 12Z GFS/ECMWF and Ensembles with the approaching cold front and upper wave. Chances of showers increased during this time frame with above normal temps THU night in the 40s to around 50F and falling temps on Friday depending on the timing of the front. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... A warm front will continue to move northeast across New England tonight, as a cold front slowly approaches from the west. The cold front will move through tomorrow afternoon into the early evening with periods of rain showers and some thunderstorms. VFR conditions will begin the TAF cycle, but will lower into the MVFR and even IFR range from KALB/KPSF northward between 02Z- 06Z/SAT as rain showers with a few rumbles overspreading the region due to a prefrontal sfc trough. Some residual drizzle or showers will persist after 06Z/SAT, and a PROB30 was added for some showers impacting the KPOU between 09Z-12Z/SAT with MVFR cigs/vsbys. IFR/low MVFR conditions will continue most of the morning for all the TAF sites, and the sfc winds will increase throughout the morning. Expecting the showers to arrive at KGFL/KALB first between 16-20Z/SAT lowering low VFR/high MVFR conditions back to low MVFR and IFR. Some thunderstorms are possible, but will wait for later TAF issuances to address in detail. We did include a PROB30 for thunderstorms at KPOU between 20Z/SAT to 00Z/SUN. KPSF would be a little earlier. MVFR conditions with periods of rain will continue towards the end of the 00Z TAF cycle at all the sites. The winds will be mainly south/southeast at 10 knot or less tonight, then increase to 10-15 knots with gusts of 20-32 knots possible in the late morning into the early afternoon, with the strongest wind gusts expected at KALB. The winds may be stronger with any thunderstorms tomorrow in the mid to late pm. Low-level wind shear may become a problem at KPSF with the 2 kft AGL winds increasing to 35-40 knots after 06Z/SAT and we included a low-level wind shear group from 06Z-14Z/SAT. Outlook... Saturday Night: High Operational Impact. Definite SHRA. Sunday: Moderate Operational Impact. Chance of SHRA. Sunday Night: Low Operational Impact. Slight Chance of SHRA. Monday: Low Operational Impact. Breezy. Slight Chance of SHRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... An unseasonably warm and moist airmass will remain in place through Saturday. Saturday will start mainly dry, but a band of showers and thunderstorms will move across the region along a cold front from west to east in the afternoon and evening with locally heavy rain and brief gusty winds. It will also be gusty ahead of the front, with gusts to 25 to 35 mph possible out of the south. Minimum RH values will only fall too 70 to 90 percent. It will be much cooler with a few showers on Sunday and Monday. && .HYDROLOGY... A moisture-laden airmass will exist ahead of a strong frontal boundary Saturday, which should lead to numerous showers and scattered thunderstorms. There could be some locally heavy downpours along the front, but the recent dry weather and progressive nature of the system should limit the flooding threat to the nuisance variety. Total QPF through Saturday night is forecast to be in the 0.50 to 1.30 inch range, highest along/north of I-90. Any other QPF through early this week should be hydrologically insignificant. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson/Wasula NEAR TERM...Thompson/Wasula SHORT TERM...Thompson LONG TERM...Wasula AVIATION...Wasula FIRE WEATHER...Thompson HYDROLOGY...Thompson
Hazardous weather outlook, Oct 15, 4:02 PM EDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 402 PM EDT Fri Oct 15 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-161200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 402 PM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. There is a chance of thunderstorms this evening into tonight mainly from Albany to points north and west. Some small hail cannot be ruled out, although the potential for severe thunderstorms is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread showers and embedded thunderstorms are expected on Saturday along a cold front during the afternoon and evening hours. Gusty winds are likely along the front, with possible isolated damaging wind gusts capable of downing tree limbs and powerlines. The Storm Prediction Center has a marginal risk for severe thunderstorms for Saturday. In addition, locally heavy downpours of rainfall may result in ponding of water on roadways and other low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday.
In the hours before
Special weather statement, Oct 15, 8:09 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Albany NY
809 PM EDT Fri Oct 15 2021
NYZ047-160045-
Schoharie NY-
809 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of central Schoharie
County through 845 PM EDT...
At 808 PM EDT, Doppler radar was tracking a strong thunderstorm near
Worcester, or 12 miles southwest of Cobleskill, moving east at 30
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cobleskill, Middleburgh, Summit, Schoharie, Richmondville,
Livingstonville, Breakabeen, West Richmondville, Baird Corners,
Huntersland, Warnerville, Old Stone Fort, Lutheranville, West Fulton,
Vintonton, Mineral Springs, Arabia, Barnerville, Howes Cave and
Eminence.
This includes Interstate 88 between exits 20 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4262 7463 4268 7464 4270 7423 4246 7426
4250 7470 4252 7471
TIME...MOT...LOC 0008Z 270DEG 28KT 4258 7468
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RathbunSpecial weather statement, Oct 15, 10:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1046 PM EDT Fri Oct 15 2021
NYZ050-052-053-160315-
Eastern Albany NY-Western Rensselaer NY-Southern Saratoga NY-
1046 PM EDT Fri Oct 15 2021
...A thunderstorm will impact portions of northeastern Albany, south
central Saratoga and northwestern Rensselaer Counties through 1115
PM EDT...
At 1044 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colonie, moving northeast at 15 mph.
HAZARD...Wind gusts up to 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains could cause poor drainage
flooding and ponding of water on roadways. Rainfall rates
may approach a half an inch in an hour.
Locations impacted include...
Albany, Troy, Clifton Park, Cohoes, Watervliet, Rensselaer, Colonie,
Latham, Delmar, Guilderland, Menands, Voorheesville, Green Island,
Waterford, Loudonville, Center Brunswick, Wynantskill, Halfmoon,
South Troy and Shakers.
This includes the following highways...
Interstate 90 between exits 8 and 25.
Interstate 87 between exits 23 and 7, and between exits 8A and 9.
Interstate 787 between exits 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4258 7380 4269 7400 4276 7392 4278 7381
4279 7383 4282 7386 4291 7376 4279 7352
TIME...MOT...LOC 0244Z 216DEG 14KT 4270 7385
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
WASULAThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 8:09 PM EDT | Special Weather Statement | ALY | Schoharie | 36 min |
| Oct 16, 12:15 PM EDT | Special Weather Statement | ALY | Hamilton | 45 min |
| Oct 16, 12:46 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 44 min |
| Oct 16, 12:55 PM EDT | Special Weather Statement | ALY | Fulton | 50 min |
| Oct 16, 1:08 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 52 min |
| Oct 16, 1:48 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Warren | 42 min |
| Oct 16, 2:12 PM EDT | Special Weather Statement | ALY | Montgomery, Schoharie | 33 min |
| Oct 16, 2:33 PM EDT | Special Weather Statement | ALY | Washington | 57 min |
| Oct 16, 2:45 PM EDT | Special Weather Statement | ALY | Montgomery, Schenectady, Schoharie | 45 min |
| Oct 16, 3:15 PM EDT | Special Weather Statement | ALY | Greene | 30 min |
| Oct 16, 3:23 PM EDT | Special Weather Statement | ALY | Schenectady | 37 min |
| Oct 16, 3:31 PM EDT | Special Weather Statement | ALY | Ulster | 29 min |
| Oct 16, 3:38 PM EDT | Special Weather Statement | ALY | Albany | 37 min |
| Oct 16, 3:41 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Ulster | 64 min |
| Oct 16, 3:56 PM EDT | Special Weather Statement | ALY | Albany | 49 min |
| Oct 16, 4:35 PM EDT | Special Weather Statement | ALY | Columbia | 55 min |
| Oct 16, 4:48 PM EDT | Special Weather Statement | ALY | Rensselaer | 42 min |
| Oct 16, 4:58 PM EDT | Special Weather Statement | ALY | Dutchess | 32 min |
| Oct 16, 5:27 PM EDT | Special Weather Statement | ALY | Dutchess | 33 min |
| Oct 16, 5:35 PM EDT | Special Weather Statement | ALY | Dutchess | 40 min |
| Oct 16, 5:31 PM EDT | Special Weather Statement | ALY | Windham | 44 min |
| Oct 16, 6:23 PM EDT | Special Weather Statement | ALY | Windham | 52 min |
| Oct 16, 5:24 PM EDT | Special Weather Statement | ALY | Berkshire | 36 min |
| Oct 16, 5:53 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 23 min |
| Oct 16, 5:57 PM EDT | Tornado Warning | ALY | Berkshire | 20 min |
| Oct 16, 6:19 PM EDT | Special Weather Statement | ALY | Berkshire | 26 min |
| Oct 16, 6:05 PM EDT | Special Weather Statement | ALY | 40 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.